North Carolina, 2007

Hail and Damaging Winds in North Carolina, June 4, 2007

June 4, 2007 · NWS RAH · 9 events in 7 counties and zones

Scattered thunderstorms developed during peak heating and continued into the evening hours as mid-level shortwave energy moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered thunderstorms developed during peak heating and continued into the evening hours as mid-level shortwave energy moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 4, 1:30 PM EST, 52 minutes earlier.

Area forecast discussion, Jun 4, 1:30 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT MON JUN 4 2007

.SYNOPSIS... A TROUGH OF LOW PRESSURE WILL LINGER OVER THE PIEDMONT
REGION THROUGH TUESDAY. A WEAK COOL FRONT WILL DROP SOUTHEAST
THROUGH THE AREA TUESDAY NIGHT... THEN DISSIPATE BY WEDNESDAY NIGHT
AS WARM HIGH PRESSURE BUILDS BACK OVER THE SOUTHEAST AND GULF
STATES THROUGH THE END OF THE WORK WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

ISOLATED STORMS HAVE BEGUN TO POP UP OVER THE FOOTHILLS AND PIEDMONT
WHERE MUCAPES HAVE RISEN OVER 1000 J/KG. IN ADDITION... CONVECTION
CONTINUES TO BREAK OUT UPSTREAM OVER KY/TN IN AN AREA OF
DIFFERENTIAL POSITIVE VORTICITY ADVECTION... WHICH IS EXPECTED TO
SWEEP EAST ACROSS CENTRAL NC THIS EVENING INTO THE EARLY OVERNIGHT.
THE CIRA BLENDED TOTAL PRECIPITABLE WATER PRODUCT CONFIRMS THAT PW
VALUES WERE AT A RELATIVE MINIMUM IN CENTRAL NC THIS MORNING... BUT
HIGHER PW IS RIGHT ON OUR DOORSTEP TO THE WEST. WHILE BOTH THE NAM
AND GFS DEPICT A BAND OF PRECIP OVER THE CWA FROM 00Z TO 06Z... THE
SLIGHTLY LOWER GFS TOTALS ARE PREFERRED AS IT INITIALIZED MID LEVEL
TEMPS AT GSO BETTER THAN THE NAM... RESULTING IN SLIGHTLY LESS
LINGERING POTENTIAL INSTABILITY TONIGHT. NEVERTHELESS... CAPE VALUES
SHOULD STILL EXCEED 800 J/KG WELL PAST DARK AND WITH 0-6 KM SHEAR
NEAR 40 KTS AND INCREASING UPPER DIVERGENCE INTO THE EVENING IN
CONJUCTION WITH THE LARGER SCALE DPVA... WILL LEAVE IN THE MENTION
OF SCATTERED STORMS UNTIL SHORTLY AFTER MIDNIGHT. LOWS 63 NORTHWEST
TO 68 EAST. -GIH

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...

MODELS ARE IN GOOD AGREEMENT ON THE PACE OF THE APPROACHING SYNOPTIC
FRONT. BOUNDARY LAYER WINDS BEGIN TO VEER WESTERLY AHEAD OF THE
FRONT ON TUESDAY... PRODUCING A DRIER DOWNSLOPE FLOW JUST EAST OF
THE HIGHER TERRAIN. MODEL-PROGGED LIFTED INDICES REMAIN LARGELY
POSITIVE OVER ALL BUT THE SOUTHEAST CORNER... AND HAVE LEFT IN LOW
CHANCE POPS IN THE SOUTHERN COASTAL PLAIN FOR MID AFTERNOON THROUGH
TUESDAY EVENING... WHICH MESHES WELL WITH MODERATE SREF
PROBABILITIES FOR MEASURABLE RAIN. HIGHS TUESDAY 85-91... IN LINE
WITH MOS GUIDANCE CONSENSUS ADJUSTED FOR A DRY ADIABATIC LOW LEVEL
PROFILE. THE FRONT SHOULD SLOW CONSIDERABLY OR HANG UP ALTOGETHER
ACROSS THE SOUTHEAST CORNER OF THE STATE TUESDAY NIGHT... AND IF THE
NAM AND SREF MEAN ARE CORRECT... A LOW PRESSURE AREA WILL FORM
SOMEWHERE ALONG THE FRONT OVER SOUTHERN NC WHICH MAY HOLD CLOUD
COVER A BIT LONGER OVER THE SOUTHEAST HALF OF THE CWA. LOWS FROM
NEAR 60 NORTH TO 67 SOUTH WHERE THE COOLER AIR WILL BE LAST TO
ARRIVE AND THE CLOUDS WILL BE LAST TO LEAVE. WITH THE FRONT STALLED
OUT NEAR THE NC/SC BORDER WEDNESDAY... WE SHOULD SEE SCATTERED
CONVECTION ALONG IT WITH AFTERNOON COLUMN DESTABILITIZATION. THE
SREF PREDICTS BETTER THAN A 50% PROBABILITY OF NEGATIVE LIFTED
INDICES AND A GOOD CHANCE OF CAPES OVER 1000 J/KG... WILL INCLUDE A
LOW CHANCE POPS JUST ACROSS THE SOUTHERN SECTIONS OF THE CWA INTO
EARLY WEDNESDAY EVENING. HAVE HIGHS OF 82-88 WEDNESDAY... SLIGHTLY
HIGHER THAN INDICATED BY LOW LEVEL THICKNESSES ALONE FACTORING IN
SOME SUNSHINE. LOWS WEDNESDAY NIGHT 62-67. -GIH

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...

THE SURFACE FRONT APPEARS TO WASH OUT RATHER QUICKLY THURSDAY WITH
RAPIDLY BUILDING HEIGHTS ALOFT. AT MOST... EXPECT A FEW HIGH THIN
CLOUDS BLOWN OFF FROM PLAINS CONVECTION AND DIURNAL CUMULUS AS SOUTH
TO SOUTHWEST LOW LEVEL WINDS PUMP IN INCREASING MOISTURE BENEATH THE
NOSE OF WARM AIR ALOFT. THE LATEST ECMWF DEPICTS A 60 M MID LEVEL
HEIGHT RISE 00Z THURSDAY TO 00Z FRIDAY AND THIS COUPLED WITH LIMITED
SURFACE LEVEL MOISTURE SHOULD KEEP A LID ON CONVECTION. ADDITIONAL
MID LEVEL WARMING TAKES PLACE FRIDAY AS THE ANTICYCLONE CLOSES OFF
AND STRENGTHENS OVER THE GULF COAST AND SOUTHEAST STATES. SO WHILE
SURFACE DEWPOINTS SHOULD BE ON THE RISE... POTENTIAL INSTABILITY
WILL BE GREATLY LIMITED. WILL KEEP FRIDAY DRY MOST PLACES...
ALTHOUGH THE STEERING FLOW SUGGESTS THE POSSIBILITY FOR ISOLATED
CELLS TO ROLL OFF THE HIGHER TERRAIN AND WILL INCLUDE A SLIGHT
CHANCE IN THE NORTHWEST CWA. THE BOUNDARY LAYER MOISTENS FURTHER
SATURDAY AND WITH THE ECMWF AND GFS BOTH INDICATING A SLIGHT
WEAKENING OF THE NORTHERN EDGE OF THE MID LEVEL ANTICYCLONE TO OUR
SOUTH YIELDING BETTER MID LEVEL LAPSE RATES... A RISK OF WIDELY
SCATTERED STORMS SATURDAY LOOKS JUSTIFIED. THE GFS SHOWS A SOMEWHAT
FAVORABLE REGIME FOR A DYING MCS TO TRACK E OR ESE ACROSS VA OR NC
LATE FRIDAY NIGHT AND AGAIN SATURDAY NIGHT... BUT THE 06Z GFS IS
FRAUGHT WITH CONVECTIVE FEEDBACK OVER NC SATURDAY NIGHT. DUE TO THE
INHERENT UNCERTAINTY ASSOCIATED WITH SUCH SYSTEMS THIS FAR OUT...
WILL NOT MENTION BUT WILL NEED TO WATCH FOR THIS RISK IN LATER
FORECASTS. OTHERWISE... THE MID LEVEL RIDGE IN ITS WEAKENED STATE
SHIFTS OFF THE SOUTHEAST COAST YET CONTINUES TO NOSE WESTWARD
THROUGH MONDAY. HAVE GONE WITH ISOLATED TO SCATTERED AFTERNOON
THROUGH EARLY EVENING STORMS SUNDAY/MONDAY AS WEAK WESTERLIES SINK A
LITTLE FARTHER SOUTH. THICKNESSES POINT TO CONTINUED ABOVE NORMAL TO
MUCH ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD... TEMPERED BY
INCREASED CLOUD COVER LATE IN THE MEDIUM RANGE. -GIH

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...

BROAD AREA OF LOW PRESSURE WILL CONTINUE OVER THE AREA THIS
AFTERNOON THROUGH TONIGHT... WITH LEE SOUTH TROF JUST WEST OF THE
CWA. DRY SURFACE SOUTHWEST TO WEST FLOW HAS SLOW THE DEVELOPMENT OF
CUMULUS THIS AFTERNOON. VFR CONDITONS WILL PERSIST OVER CENTRAL
NORTH CAROLINA THROUGH TUESDAY. STRONG SOUTHWEST TO WEST WINDS
THROUGH THE MIXED LAYER WILL CONTINUE TO MIX DOWN TO THE SURFACE
THROUGH THE EARLY EVENING. WE CAN EXPECT SOUTHWEST WINDS AT 15 KTS
WITH GUSTS TO 25 KTS... WINDS WILL DIMINISH TO AROUND 10 KTS THROUGH
THE OVERNIGHT HOURS... CONTINUING TUESDAY.

EXCEPT FOR SOME BRIEF MVFR VISIBILITY IN PATCHY MORNING FOG DAYBREAK
THU...CONDITIONS SHOULD REMAIN VFR OVER CENTRAL NC THROUGH FRI. -RHJ

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...RHJ
Hazardous weather outlook, Jun 4, 2:36 AM EST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
336 AM EDT MON JUN 4 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-050745-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
336 AM EDT MON JUN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

21

The radar

The Roanoke radar (KFCX), 118 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Davidson

When
June 4, 2:22 PM EST
Where
Davidson County, 0.89 mi NE of Arcadia to Arcadia
Measured
1 in hail
Reported by
Public
Coordinates
35.959, -80.289

Quarter size hail was reported just south of the Forsyth and Davidson county line.

Hail, Forsyth

When
June 4, 2:22 PM EST
Where
Forsyth County, 2 mi S of Winston Salem
Measured
0.75 in hail
Reported by
Public
Coordinates
36.071, -80.250

Thunderstorm Wind, Granville

When
June 4, 3:30 PM EST
Where
Granville County, Stovall
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.450, -78.570

The Department of Transportation reported several trees down within the city limits.

Thunderstorm Wind, Guilford

When
June 4, 3:45 PM EST
Where
Guilford County, Greensboro
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.070, -79.800

Several trees were reported down in Greensboro and High Point blocking roads. Some of the trees also brought down power lines.

Thunderstorm Wind, Guilford

When
June 4, 3:45 PM EST
Where
Guilford County, Greensboro
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.070, -79.800

Winds estimated around 60 mph knocked down several trees in Greensboro and High Point blocking several roads. Due to the number of falling trees several power lines were also brought down.

Thunderstorm Wind, Scotland

When
June 4, 4:00 PM EST
Where
Scotland County, Laurinburg
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
34.770, -79.450

In Laurinburg damaging winds in excess of 60 mph knocked down numerous trees blocking several roads. One tree that fell crushed several cars at a Laurinburg auto repair shop.

Thunderstorm Wind, Guilford

When
June 4, 7:25 PM EST
Where
Guilford County, Greensboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.070, -79.800

Trees were reported down and in the road at multiple locations across the city of Greensboro. Some locations include the intersection of Summit and Phillips Avenues, Tremont Drive, Mcknight Mill Road, Minor Road, the intersection of Sandy Ridge and Johnston Avenues, and Huffine Mill and Mcleansville Road.

Thunderstorm Wind, Alamance

When
June 4, 8:10 PM EST
Where
Alamance County, 1.78 mi SE of Altamahaw
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.162, -79.478

Winds estimated around 60 mph blew down a few trees blocking Birch Bridge and Stanley Water Wheel Road.

Hail, Orange

When
June 4, 8:50 PM EST
Where
Orange County, 3.93 mi NE of Schley
Measured
1.75 in hail
Reported by
Public
Coordinates
36.190, -79.020

Golfball size hail was reported in the town of Caldwell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25266, 25269, 25273, 25274, 62061, 37975, 25275, 25276, 25270.